Alert archive / Washington / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 10, 1998, 10:32 PM PDT for Lincoln County, Spokane County, Stevens County, Washington. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 1998, 10:32 PM PDT (05:32 UTC)
- Expired
- Jul 10, 1998, 11:35 PM PDT
- In force
- 63 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
Counties Lincoln County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 29 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:03 PM PDT | Thunderstorm Wind 50 | (Geg)Spokane Intl Ar, WA | Fairchild AFB, Geiger Field and the NWS office reported 58 mph winds. a funnel cloud sighted at NWS office. |
| Jul 10, 11:08 PM PDT | Thunderstorm Wind | Sprague, WA | power lines down in RV park |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:15 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 10, 9:00 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 5.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS1 KGEG 110531 RRA SVRGEG WAC043-063-065-110635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 1032 PM PDT FRI JUL 10 1998 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON SPOKANE COUNTY IN EAST CENTRAL WASHINGTON SOUTHEASTERN STEVENS COUNTY IN NORTHEASTERN WASHINGTON * UNTIL 1135 PM PDT * AT 1030 PM PDT... SEVERE THUNDERSTORM INDICATED 19 MILES WEST OF CHENEY OR 13 MILES SOUTHWEST OF REARDAN... BY NATIONAL WEATHER SERVICE DOPPLER RADAR... MOVING NORTHEAST 40 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... REARDAN BY 1045 PM PDT CHENEY BY 1050 PM PDT AIRWAY HEIGHTS BY 1100 PM PDT SPOKANE BY 1110 PM PDT REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BA/MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:30 PM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 10, 7:30 PM PDT, 3 hours 2 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 730 PM PDT FRI JUL 10 1998 THINGS ARE STARTING TO GET MORE ACTIVE AS TROUGH CONTINUES PROPAGATING EAST AND NORTH...AND IS BECOMING MORE NEGATIVELY TILTED. WILL UPDATE ZONES. DRIFE ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 060/080 054/082 6420 CQV 061/081 054/084 6530 S86 058/077 050/078 7631 COE 059/079 052/081 6631 WWP 057/075 048/079 7742 LWS 064/084 059/085 6420 MOS 057/076 053/080 .GEG...NONE.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:23 PM PDT | Severe Thunderstorm Warning | OTX | Asotin | 62 min |
| Jul 10, 7:41 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 64 min |
| Jul 10, 7:56 PM PDT | Severe Thunderstorm Warning | OTX | Adams | 64 min |
| Jul 10, 8:40 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln | 65 min |
| Jul 10, 8:47 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 48 min |
| Jul 10, 9:11 PM PDT | Tornado Warning | OTX | Adams | 64 min |
| Jul 10, 9:19 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan | 61 min |
| Jul 10, 9:33 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane | 62 min |
| Jul 10, 11:12 PM PDT | Tornado Warning | OTX | Spokane | 48 min |
| Jul 10, 11:33 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Spokane | 67 min |
| Jul 11, 12:00 AM PDT | Tornado Warning | OTX | Pend Oreille, Spokane | 60 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.